Postoperative Hemorrhagic Occlusive Retinal Vasculitis: Expanding the Clinical Spectrum and Possible Association with Vancomycin

Andre J. Witkin, Anjali R. Shah, Robert E. Engstrom, Michelle M. Kron-Gray, Caroline R. Baumal, Mark W. Johnson, Deborah I. Witkin, John Leung, Thomas A Albini, Andrew A. Moshfeghi, Ivan R. Batlle, Lucia Sobrin, Dean Eliott

Research output: Contribution to journalArticle

75 Scopus citations

Abstract

Purpose To describe a syndrome of hemorrhagic occlusive retinal vasculitis (HORV) that developed after seemingly uncomplicated cataract surgery. Design Retrospective case series. Subjects Eleven eyes of 6 patients from 6 different institutions. Methods Cases were identified after discussion among retina specialists. The findings on presentation, clinical course, and outcome of a series of 7 eyes of 4 patients were compared with a previous report of 4 eyes of 2 patients, and data from both series were combined for a comprehensive analysis. Main Outcome Measures Historical data, examination findings, imaging results, systemic evaluation findings, treatment regimens, and visual outcomes. Results Eleven eyes of 6 patients underwent otherwise uncomplicated cataract surgery, receiving viscoelastic and prophylactic intracameral vancomycin during the procedure. Despite good initial vision on postoperative day 1, between 1 to 14 days after surgery, all eyes demonstrated painless vision loss resulting from HORV. Extensive ocular and systemic evaluations were unrevealing in all patients. All patients were treated with aggressive systemic and topical corticosteroids. Additional treatments included systemic antiviral medication in 4 patients, intravitreal antibiotics in 4 eyes, and pars plana vitrectomy in 4 eyes. Skin testing for vancomycin sensitivity showed negative results in 3 patients and was not performed in the others. Neovascular glaucoma developed in 7 eyes, and all eyes received intravitreal anti-vascular endothelial growth factor (VEGF) injection, panretinal photocoagulation, or both for retinal ischemia. Final visual acuity was less than 20/100 in 8 of 11 eyes. Conclusions Postoperative HORV is an exceedingly rare and potentially devastating condition that can occur after otherwise uncomplicated cataract surgery. Although the precise cause remains unknown, this disease may represent a delayed immune reaction similar to vancomycin-induced leukocytoclastic vasculitis. Despite treatment with high-dose corticosteroids, antiviral medication, and early vitrectomy in many patients, visual outcomes typically were poor in this series. Early intervention with intravitreal anti-VEGF medication and panretinal photocoagulation may help to prevent additional vision loss resulting from neovascular glaucoma.

Original languageEnglish (US)
Article number8595
Pages (from-to)1438-1451
Number of pages14
JournalOphthalmology
Volume122
Issue number7
DOIs
StatePublished - Jul 1 2015

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Postoperative Hemorrhagic Occlusive Retinal Vasculitis: Expanding the Clinical Spectrum and Possible Association with Vancomycin'. Together they form a unique fingerprint.

  • Cite this

    Witkin, A. J., Shah, A. R., Engstrom, R. E., Kron-Gray, M. M., Baumal, C. R., Johnson, M. W., Witkin, D. I., Leung, J., Albini, T. A., Moshfeghi, A. A., Batlle, I. R., Sobrin, L., & Eliott, D. (2015). Postoperative Hemorrhagic Occlusive Retinal Vasculitis: Expanding the Clinical Spectrum and Possible Association with Vancomycin. Ophthalmology, 122(7), 1438-1451. [8595]. https://doi.org/10.1016/j.ophtha.2015.03.016